Meds that cause tinnitus (What Causes Your Medicine to Cause Tinnitus?)

What causes your medicine to cause tinnitus? When a person is on any type of medication, from antibiotics to heart medications, they may experience temporary or permanent ringing in their ears. The ringing, often called tinnitus, is caused by the changes in pressure to the ears as a person moves from a high-pressure environment to a low-pressure environment.

Meds that cause tinnitus

What can cause tinnitus?

Tinnitus can be caused by many different things. One of the most common reasons is called ototoxicity, which is when your medicine damages your hearing. This can happen with antibiotics, aspirin, and other over-the-counter medicines.

What should you do if you have ringing in your ears? If you notice ringing in your ears or hear a ringing sound, it is important to speak with your doctor.

Depending on the cause of your tinnitus, your doctor may ask you to change medication. He or she may also recommend using earplugs when you are in noisy situations, like at work or in crowded places.

Medications that cause tinnitus

Tinnitus is often caused by medications that lead to excess fluid in the middle ear. Some of these medications are antibiotics, blood pressure medicine, aspirin, and allergy medicine. Tinnitus may also be caused by overusing nasal decongestants, smoking, or excessive exposure to loud noises.

If you have a hearing loss and think your medication is causing your tinnitus, talk to your doctor. Your doctor may try to help you find the cause of your tinnitus by changing your medication or adjusting the dose.

Be sure to tell your doctor about all medications you take, including over-the-counter (OTC) and herbal medicines.

Pain relievers such as acetaminophen (Tylenol, others) and nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others ) are considered safe to use during pregnancy. Both classes of medications can cause abdominal pain, nausea and vomiting in some women. Acetaminophen is safer than NSAIDs, because there is less concern about the drug affecting the fetus or newborn. Acetaminophen may be used safely for headache relief during pregnancy.

Meds that cause tinnitus

Can antidepressants cause ringing in the ears (tinnitus)? If so, what can I do about it?

There are many causes of tinnitus, but antidepressants are not among them. Other causes of tinnitus may include head trauma, sudden deafness, infections or neurological conditions. Head trauma and sudden deafness can result in ringing in the ears. A common neurological condition that causes tinnitus is damage to the blood vessels of the inner ear, which can be caused by high blood pressure. Antidepressants are not the only drugs that can cause tinnitus. There is no evidence that taking antidepressants causes tinnitus.

In addition, the medications that may cause tinnitus—including ibuprofen and aspirin—are not related to antidepressants. Headache The most common side effect of taking antidepressants is headache, which affects about 30% of people taking antidepressant medications.

It’s estimated that between 10% and 20% of people taking antidepressants experience headaches. Other possible side effects associated with antidepressants include nausea, dizziness, sleeplessness, dry mouth, nervousness, agitation, stomach pain, constipation, decreased appetite, flu-like symptoms, muscle pain, heartburn, high blood pressure, swelling of the legs or ankles, excessive sweating, increased pulse rate,

What to Do If You Suspect a New Drug Is Causing Tinnitus

Tinnitus is usually harmless, but it can be very frustrating. You may want to investigate what’s causing your tinnitus after starting a new medication. If the tinnitus is unbearable or bothers you at night, you might want to talk to your doctor about changing medications. One good way to do this is to go back to your doctor and tell them that you’re worried about a new medication you’re taking.

Meds that cause tinnitus

Of the medications most frequently associated with tinnitus, older adults were most likely to report “severe” tinnitus. Researchers found that more than 40% of people ages 65 and older who took antidepressants reported severe tinnitus versus 15% of those 75 and older. “We were surprised by the significant association between depression and tinnitus,” said lead author Dr. Robert L. Folmer, associate professor of otolaryngology at the University of Texas-Houston Medical School.